Understanding Heartburn/GERD Medications (cont.)
What Are the Risks of GERD and Heartburn?
Heartburn is the most common symptom of gastroesophageal reflux disease (GERD). Voice changes may occur, particularly upon wakening. Hoarseness is typical and results from stomach acid refluxing all the way up in the esophagus to the throat where it irritates the vocal cords.
The following GERD-associated complications are serious and require immediate medical attention:
- Esophageal stricture: This is a narrowing of the esophagus that makes it hard to swallow foods or liquids.
- Erosive esophagitis: This results in ulcer formation in your esophagus.
- Vomiting blood or blood in the stools: When there is blood in the stools, the stool may look dark or tarry.
- Barrett's esophagus and ulcers: These are caused by prolonged exposure of the esophagus to stomach acid. Barrett's esophagus sometimes precedes cancer of the esophagus, so the doctor will want to assess the state of the patient's Barrett's esophagus from time to time.
- Esophageal cancer (adenocarcinoma): This has become more common in the past 20 years and is linked with GERD and Barrett's esophagus.
Medically Reviewed by a Doctor on 11/20/2017
Medical and Pharmacy Editor:
Must Read Articles Related to Understanding Heartburn/GERD Medications
Acid Reflux Disease (GERD)
Acid reflux (GERD) is caused by acid backing up from the stomach. Causes of acid reflux include learn more >>
Laryngitis means inflammation or swelling of the voice box (larynx). Laryngitis can be caused by overusing the voice, bacterial or fungal, infections, or infect...learn more >>